Arizona, 2020Hail in Arizona, August 1, 2020
August 1, 2020 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across portions of southern Gila County during the afternoon hours on August 1st. One of the stronger storms produced large hail with diameters of about one inch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of southern Gila County during the afternoon hours on August 1st. One of the stronger storms produced large hail with diameters of about one inch. The large hailstones fell in the town of Peridot, and in one instance window damage was reported due to the hail. A Severe Thunderstorm Warning was issued shortly after the large hail reports. No injuries were reported due to the large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 1, 4:21 PM MST, 12 minutes earlier.
Area forecast discussion, Aug 1, 4:21 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
421 PM MST Sat Aug 1 2020
.UPDATE...Update Aviation Discussion.
&&
.SYNOPSIS...
Strong high pressure aloft will persist over the desert southwest
the into next week. As a result, very hot temperatures can be
expected area wide today and into early next week. Thunderstorm
chances will remain minimal through early next week with any isolated
activity remaining over the higher terrain of southern Gila County. A
modest return of moisture during the latter part of the week will
bring a limited but noticeable return of storm chances.
&&
.DISCUSSION...
Latest streamline analysis depicts a well-defined anticyclone
sprawled across the Desert Southwest. The mid-level center is
positioned near Yuma, which is resulting a northerly flow across
south-central Arizona, while at 850 mb the flow is southwesterly
around an anticyclonic cell across Sonora. Meanwhile, latest
observations indicate that conditions are considerably cooler and
more moist than this time yesterday, owing to a moderately strong
Gulf surge that developed overnight. Widespread dewpoints in the 60s
and even lower 70s are still prevalent this afternoon, which has
inhibited heating.
With the widespread moisture in place, MLCAPEs are quite high,
but this is offset by low-level convective inhibition. ACARS obs
depict an onion-type sounding, which is generally not favorable for
thunderstorm activity. Latest CAMs have been consistent, depicting
isolated thunderstorms around the periphery of the anticyclone,
which points to portions of southern Gila County. With downdraft
CAPE exceeding 1500 J/kg, 12z HREF suggests the potential for storms
capable of producing severe winds.
Storms generally remain unlikely across the lower deserts, including
the Phoenix area, despite the favorable convective parameters.
Conditions appear to be a bit too dry between 850 mb and 500 mb
within the subsidence of the anti-cyclone. Lack of a lifting
mechanism will also inhibit storms across the lower deserts, however
there is a non-zero chance that an isolated cell could develop in
the foothills along a southwestward-propagating outflow boundary.
&&
.PREVIOUS DISCUSSION...
Temperatures remain above normal as we start off the new week.
HeatRisk keeps high to very high heat risk across parts of the lower
deserts Sunday and Monday. The Excessive Heat Warning will continue
beyond today for the Phoenix, Yuma, and El Centro areas, going
through 8 PM local time Monday. The upper-level ridge shifts
eastward into New Mexico by mid next week with temperatures across
the region further dropping. As the ridge shifts eastward, southerly
flow will promote better moisture advection into the state, which in
return will help to promote better storm chances. EPS guidance
continues to indicate potential for convection getting into the
lower deserts around Wednesday, but there is still plenty of time to
work out the details around this.
&&
.AVIATION...Updated at 1825Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Mostly sunny skies will continue through the overnight hours.
Thunderstorms are anticipated along the high terrain to the
northeast, east, and southeast of the terminals, but this should
stay well clear of the Phoenix area. There is also the outside
chance of an outflow boundary moving into the area, but as this is
low confidence the TAF does not include this at the time.
Otherwise, breezy westerly winds will weaken but continue well
into the night. Easterly diurnal winds will probably develop very
late, but will remain quite weak. Westerly winds return again by
Sunday late morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Mostly clear skies will continue, but increasing cirrus clouds
will be possible south of KIPL due to convection in the area. No
rain or thunder is anticipated near the terminal sites. Otherwise,
at KIPL winds should remain out of the south to southeast for
much of the next 24 hours with speeds below 15 kts. At KBLH wind
will generally be southerly with a few gusts over 20 kts this
afternoon and then remaining 5-10 kts on Sunday.
&&
.FIRE WEATHER...
Tuesday through Saturday:
High pressure will continue across Arizona, resulting in
relatively dry conditions and above normal temperatures. Wetting
rains are generally not anticipated Tuesday, but the threat of
isolated/scattered storms will return to the higher terrain
Wednesday. Min RHs will generally fall into the teens each
afternoon with single digit values over portions of the lower
western deserts. Overnight max RH should range around 25-45
percent with locally higher values possible across southern Gila
County. Meanwhile, winds will be mostly light and diurnal each day
along with afternoon breezes.
&&
.CLIMATE...
Record High Temperatures
Date Phoenix Yuma El Centro
---- ------- ---- ---------
8/1 116 in 1972 117 in 1993 118 in 1993
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ532-537-
540>544-546-548>551.
Excessive Heat Warning until 8 PM MST this evening for AZZ530-
531-533>536-538-539-545-547-552>556-559>563.
Heat Advisory until 8 PM MST this evening for AZZ557-558.
CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ565-567.
Excessive Heat Warning until 8 PM PDT this evening for
CAZ560>564-566-568>570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Smith
AVIATION...Hodges
FIRE WEATHER...Hirsch/Sawtelle/Smith
CLIMATE...MOIn the hours before
Special weather statement, Aug 1, 3:45 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST Sat Aug 1 2020
AZZ560-563-012330-
Southeast Gila County AZ-San Carlos AZ-
345 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of San Carlos, or 26 miles east of Globe, moving
southeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 11024 3344 11032 3340 11035 3340 11041
3339 11042 3339 11044 3336 11045 3341 11049
3352 11024 3346 11018
TIME...MOT...LOC 2244Z 323DEG 9KT 3340 11033
SDBSpecial weather statement, Aug 1, 4:14 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Sat Aug 1 2020
AZZ558-560-563-020000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
414 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 500 PM MST...
At 413 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 13 miles east of Globe, moving southeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
San Carlos, Cutter and Peridot.
This includes AZ Route 70 between mile markers 259 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3317 11059 3346 11070 3353 11054 3339 11043
3330 11045 3323 11043
TIME...MOT...LOC 2313Z 336DEG 16KT 3339 11056
SDBHail, Gila
- When
- August 1, 4:33 PM MST to 4:35 PM MST
- Where
- Gila County, 1.87 mi WNW of Peridot
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.310, -110.460
Thunderstorms with large hail developed near the town of Peridot in southern Gila County during the afternoon hours on August 1st. At 1633MST, a teacher at a local school in Peridot reported quarter sized hail. Some of the largest stones had a diameter of one inch and were large enough to break a window at one of the residences on campus. At about the same time, penny to nickle sized hailstones were reported by the public in town, at the Bashas store along US Highway 70. No damage or injuries were reported from those hailstones.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905055.